How do you know if you have the flu? Common signs of influenza are high fever, severe body aches, headache, extreme tiredness, sore throat, cough, runny or stuffy nose, and vomiting, and or, diarrhea, which is more common in children.
If your child (up to age 19) comes down with the flu, do not give him or her anything with aspirin (salicylate) in it. That includes items like pepto-bismol, alka-seltzer, Excedrin, and so on. For a more complete list of medications that contain salicylates see: http://www.ReyesSyndrome.Org/literature.html
According to the CDC, the best protection against the flu is to get a flu vaccine, which is still widely available.
Here are some simple steps you can take to help prevent the spread of the flu;
1) Cover your nose and mouth with a tissue, or use your sleeve when coughing or sneezing, and throw the tissue away after use. If a tissue isn’t available, cough or sneeze into your elbow, not your hands. Then, be sure you use a sanitizer on your hands to kill off germs.
2) Wash your hands often, or use an alcohol-based hand sanitizer (60 to 95 percent alcohol) especially after coughing or sneezing, or touching public doors, stairway railings,other people's computer mouse and keyboards, and so on.
3) Avoid touching your eyes, nose or mouth. Avoid close contact with people who are sick.
4) And if you’re sick, or your child is sick, stay home!
5) Carry anti-bacterial wipes with you, along with alcohol-based hand sanitizer (Must be 60 to 95 percent alcohol to be effective).
If someone in your household comes down with the flu, the best way to care for them is to designate one person to be the caregiver.
As a caregiver, use plastic throw away gloves when handling items touched by the person who is sick. Be sure to clean or dispose of gloves frequently, and wash your hands well with soap and water after removing your gloves.
If you can seperate the one who is sick from the rest of the family, that might ease the contagion, also.
Keep everyone’s personal items separated. Household members should avoid sharing pens, papers, clothes, towels, sheets, blankets, drinking, food or eating utensils unless thoroughly cleaned between uses.
Disinfect doorknobs, light switches, handles, computers, telephones, toys and other surfaces that are commonly touched around the home or workplace.
Wash everyone’s dishes in the dishwasher or by hand using very hot water and soap.
Wash everyone’s clothes in a standard washing machine using detergent and very hot water, and wash your hands after handling dirty laundry.
Wear disposable gloves when in contact with or cleaning up body fluids.
It may be difficult to tell if you, or a family member are suffering from the flu or another illness. Your doctor should be consulted if you are concerned about flu-like symptoms, especially profuse and projectile vomiting, delirium, and overly lethargic actions in children. Contact your doctor immediatly should these symptoms appear. (Learn more about Reye's Syndrome)
*** The first thing you need to know about Chicken Pox, is DON'T give a child aspirin or an aspirin containing product! This could trigger Reye's Syndrome, a deadly disease for which there is no cure.
*** The second thing you need to know is DON'T participate in Chicken Pox parties! Doing so could kill your child! These are so very dangerous and parents don't realize just how many children die from chicken pox complications every year.
*** The third thing you need to know is keep your child at home if you suspect chicken pox. Your child may only appear to have a mild case, but if you run to the store with that child, you could expose others - most horribly a pregnant mom - or another child with a fragile imune system - and there could be deadly consequences to others.
Chickenpox affects around 90 per cent of children 12 and under, and is often the first serious illness a child experiences. Chickenpox often occurs in outbreaks and there is a seasonal element with peaks in winter and early spring.
There is NO cure for Chicken Pox - including any proclaimed cure-all like "neem" or any other herbal remedy! Neem and other products like it usually contain salicylate; the active ingredient in aspirin!! So DON'T buy into any 'quick fix' touted by anyone on the Internet or elsewhere! This is your child's life, talk to your doctor before you give your child anything, and make sure whatever you give your child does not contain aspirin!
The chickenpox virus
The varicella zoster (VZ) virus causes chickenpox (varicella) and is highly infectious. It is transmitted through airborne droplets, direct contact with vesicle fluid or indirect contact with infected clothes, bedding or other items like toys. It is rare to have chickenpox more than once, the first infection with the VZ virus usually provides a lifelong immunity to further infection.
Shingles is often a by-product of Chicken Pox. After recovery from chickenpox infection, the VZ virus lies dormant in the sensory nervous system and can re-emerge as shingles (herpes zoster) in 20 per cent of adults over the age of 60, but Shingles is seen in all age groups, usually over 30.
Chicken Pox Symptoms and Diagnosis
The first symptoms of chickenpox include a low grade fever and mild flu-like symptoms. Child often feel "irritable or unsettled". These symptoms are followed by a rash up to six days later. Over the next three to five days, crops of small spots (macules) appear. The spots tend to start behind the ears, on the face or on the trunk and then spread to other areas of the body.
After a few hours the spots become fluid filled blisters, which then develop into pustules which crust over before healing.
When chickenpox is at its peak, there are lesions in all stages of development from new spots to crusted over spots. The lesions are very itchy at all stages and the total time of affliction is around two to three weeks.
There is a large variation between children in the number of spots that occur. Some children may only have a few spots and chickenpox may not even be clinically obvious, whereas other children are completely covered.
When making a diagnosis, it is more likely that a child has chickenpox if he or she has been in contact with other children or family members who have recently had the virus. If one person in a household has chickenpox, there is a 90 per cent chance that other household members who have not had chicken pox will come down with chickenpox.
Some children feel quite unwell for a few days whereas others appear only slightly ill. Most children feel much better within a week.
The time from catching the virus to the emergence of symptoms (the incubation period) is usually 10-14 days but may be as long as 21 days. However, children are only infectious for about 48 hours before the spots begin to appear and until five to six days after the first appearance of the spots.
Chicken pox is a virus and there is no cure for it:
1. Make sure your child drinks plenty of water
2. Ask your pharmacist for advice about giving children medication if your child has a fever - NO ASPIRIN, OR ASPIRIN PRODUCT! READ THE LABEL!
3. Dress your child in light, loose fitting clothing
4. Keep your child's fingernails clean and short to help prevent deep scratching
5. Apply a lotion to help relieve chickenpox itching - make sure this lotion does NOT contain aspirin - read the label!
6. Keep your child at home and away from others - especially pregnant women, and other fragile children and adults
Calamine lotion and creams are often used in chickenpox although there is no evidence of efficacy, but the process of evaporation does give a cooling effect. It is inexpensive but can be messy to apply.
When to See Your Doctor:
Parents of a child with chickenpox should contact their child's doctor if the child:
1. Is under 4 weeks old
2. Has breathing difficulties
3. Has chest pains
4. Has skin blisters which become infected and look yellow and pus-filled
5. Has convulsions
6. Is unable to take fluids due to a severe rash in the mouth
7. Has a temperature above 38ºC which doesn't respond to normal cooling down methods
8. Has vomiting, listlessness, confusion
Most children will contract chickenpox before their teens and generally it is a mild, although highly infectious disease. Management of symptoms, particularly itchy spots is key to ensure minimum discomfort for the infected child. If you use a caregiver while the child is home sick, please be sure they, too, understand NOT to give the child aspirin, or any aspirin containing product.
Flu Season is here again. Remember to check the ingredients on the prescription, over the counter, and topical products and medications you consider buying to make sure they don't contain salicylates.
Our handy wallet size ingredient cards can assist you with this, and are available by contacting the NRSF office by email or by phone. (A small donation for the wallet cards would help us print more as we need them, and cover postage, but it is not mandatory.)
The NRSF does not condone Chicken Pox Parties. Parents need to be aware that chicken pox is a virus, and in exposing their child to a virus, they also run the risk of Reye's Syndrome, stroke, and a host of other potential viral complications. Read more about this issue at www.ReyesSyndrome.Org/chickenpox.html
Reye's Syndrome is being misdiagnosed as Encephalopathy, which it is a form of, along with drug overdose in Teens and Young Adults, and as SIDs in infants.
This time of year, when Influenza, (Flu) can run unchecked through our communities and schools, we need to do all we can to stave off viral infection.
Teach children to wash their hands and to sing the Happy Birthday song as they do so. Three times through, and those little hands can be mostly germ free!
If your child is sick, keep him or her home and encourage other parents of sick children to do the same. The NRSF, using the CDC's Kidtastics Flu video has created a video for kids about keeping safe during flu season at www.ReyesSyndrome.Org/vlibrary.html
Save a Life this Flu Season; ask your neighborhood School, Day Care, Sunday School, Head Start Program, or Physician's Office if they know they can download a valuable package of Reye's Syndrome information from the Reye's Syndrome website at www.ReyesSyndrome.Org/schools.html.
Download some information and take a sample to them to pass on to parents, teachers, and caregivers. Your actions will save a life!
Other Names for Aspirin:
Acetyl Salicylic Acid
Aluminum Acetyl Salicylate
Calcium Acetyl Salicylate
Methylene Disalicylic Acid
Sal Ethyl Carbonate
A desperate email to the NRSF detailed the Teen Self-Medicating problem we are seeing more of today. Mom's email frantically stated;
My 12 year old took Excedrin Extra Strength last night, which contains 250 mg per pill of Aspirin for his headache. I had told him to go lay down until I went to the store. I have never kept aspirin in my house because I know about Reye's, but my son had seen Excedrin in my husband's work truck.
I called the nurse line and spent a half hour going through questions and then she had me call the poison control center and neither of them could tell me if one dose could cause Reye's Syndrome.
I don't have any good reason why he had to go out to his father's truck and take the Excedrin, after I told him the day before that he can't take aspirin, other than he is 12 and knows everything and thinks that I lay awake at night thinking of ways to ruin his life.
I looked online and I can't find an answer. Can one dose cause Reye's Syndome or does it have to be taken over a period of time? It is just driving me crazy. I watched him last night for RS symptoms and I was reluctant to send him to school today.
Now I worry because I don't know how long symptoms could take to surface. I was going to call my Doctor's office, but decided to email you before I make a fool of myself worrying about something that might not have any merit. Please instruct me.
One dose of aspirin or any salicylate product is enough to set off Reye's Syndrome.
The NRSF cautioned her to watch her son for symptoms, and
directed her to our website at www.ReyesSyndrome.org to gather even more information.
Mom's second email to the Foundation stated;
I read through the entire website and it seems so weird that no one knows what causes RS. I am using this as a learning experience for my son. I wrote to all of my family and friends about talking to their teens about self- medicating.
I know it's been a while since I was a teen, but I remember thinking I was invincible at that age, and when I told my mother what my son had done she said, and I quote, I remember you doing the same darn thing. Difference being, I took one 80 mg children's aspirin, not 2 Excedrin's containing 250mg of aspirin each!
In school they talk about taking drugs in programs like DARE, but how in depth do they really go when it comes to a child thinking they can just take whatever is available?
I always tell my kids they need to lay down for a half hour before I give them anything for headaches, just because it might be brought on by normal everyday stress. I never medicate them when it comes to fevers unless it hits 101.
I am one who thinks our children are over medicated and the Pharmaceutical industries have made it a cash crop. They come out with meds for new diseases, syndromes, and other afflictions every day. It's insane! How many people have died from over medicating? Even with simple things like OTC pain relievers?
The NRSF is happy to report that the 12 year old is doing fine, and received quite the education concerning Self-Medicating.
Unfortunately, we can't watch them all the time. They have friends who share aspirin, pamprin, muscle creams, and cosmetics containing salicylates.
The best defense is to talk to them.
Print off a list of ingredients from our website.
Have them start talking about Reye's with their friends.
Science Projects could be developed by Teens to address salicylates and Reye's Syndrome alerting their peers to the dangers and risks.
Talk to School Nurses and Counselors, show them this article. Let them know this is a serious conversation that needs to be had with our Teens.
My gosh, we managed to get them grown up this far, just to risk their lives to a pill, a cream, or a tube of lipstick, when all it might take is a visit to the Reye's Syndrome website and a conversation.... A life and death conversation
What follows is a list of medicines made in China and or India.
The brand name equivalent, or brand name that the drug is sold as, is in parentheses.
Aciclovir – (Zovirax) – antiviral drug
Advair – asthma medicine
Adrenaline Hcl – treatment for cardiac arrest
Albendazole – treatment for worms
Alfuzosin – (Uroxatral) treatment for enlarged prostate
Allopurinol – gout treatment
Alprazolam – (Xanax) – treatment for anxiety disorders
Amikacin sulfate – treatment for bacterial infections
Aminophyline -treatment for cerebral ischemia
Amiodarone Hydrochloride -treatment for irregular heartbeat
Amlodipine – treats high blood pressure & angina
Ampicillin – antibiotic
Amodiaquine – treatment of malaria
Amoxicillin – antibiotic
Aniracetam – (Draganon, Sarpul, Ampamet) a congnition enhancer
Artemether – treats drug resistant malaria
Artesunate – malaria treatment
Aspirin – anti-inflammatory painkiller
Artemether – treats malaria
Atenolol – high blood pressure medicine
Atropine – antidote against nerve agents
Avandia – (Avandia) treatment of diabetes
Budesonide – (Entocort) treatment of allergy & asthma
Bupropion (Wellbutrin) antidepressant
Calcifediol – treats vitamin D deficiency
Candesartan – (Blopress, Atacand, Amias, Ratacand) treats hypertension
Captopril – (Capoten, Inhibace) treatment for hypertension & congestive heart failure
Carbamazepine – treatment of epilepsy, ADD & ADHD
Carnosine – treatment for autism
Cefixime – antibiotic
Cefotaxime – (Claforan) antibiotic
Cefsulodin – also, cephalosporin – antibiotic
Cephealexin – (Keflex, Keftab) – antibiotic
Chloramphenicol – antibiotic
Chlorpheniramine Maleate – (Chlor-Trimeton, Piriton) Antihistamine
Chloroquine Phosphate – treatment of malaria
Cilexetil – (Atacand) treats high blood pressure
Cilostazole – (Pletal) treats peripheral vascular disease
Cimetidine – (Tagamet) – heartburn treatment
Ciprofloxacine – (Cipro) – antibiotic & one of two effective treatments for anthrax exposure
Clomiphene Citrate – (Clomid, Serophene, Milophene) infertility treatment
Clopidogrel Bisulfate – (Plavix) treats coronary artery disease
Co-trimoxazole – (Septrin, Bactrim) antibiotic
Cloxacillin – antibiotic
Coreg – (Coreg) beta blocker that treats congestive heart failure
Cromoglicate – treats allergies and asthma
Cyclosporine – immunosuppressive drug
Cytisine – (Tabex) smoking cessation drug
Dexamethasone Acetate – anti-inflammatory steroid
Again, we can't emphasize enough that you investigate, and understand the medicines you or your loved ones use.
Salicylates have long been known as water soluble compounds derived from a number of plants, particularly Willow and Meadowsweet with analgesic, antipyretic and anti-inflammatory properties.
Free salicylic acid and trace quantities of related phenolic glycosides are widely distributed among many foods, particularly fruits. Due to the minute concentrations involved these plants are considered unimportant as medicinal herbal sources of salicylates and are not listed here.
Some authorities consider the ingestion of these foods to be associated with various conditions, notably Attention Deficit issues in children.
Common salicylate-containing herbs:
• Betula lenta (Sweet Birch)
• Betula pendula (White birch)
• Filipendula ulmaria (Meadowsweet)
• Gaultheria procumbens (Wintergreen)
• Populus balsamifera (Balsam Poplar)
• Populus nigra (Black Poplar)
• Populus candicans (Balm Of Gilead)
• Salix alba (White Willow)
• Viburnum prunifolium (Black Haw)
Neem is the newest ‘craze’ in natural healing ingredients. Neem proponents state that it can cure some 40 different diseases.
What you need to know is that Neem contains compounds similar to those in aspirin and should not be used to treat children with fevers, or taken by people with known allergies to aspirin and aspirin like substances.
Neem should not be taken by anyone who is pregnant or trying to conceive.
Neem oil should not be taken internally.
So, please, check it out and learn about that herbal ingredient; it could just save your life, or the life of a loved one!
In the deep, dark, quietest hour of Palm Sunday in 1973, a sweet, beautiful, and innocent little girl took God's hand and stepped bravely into heaven.
A year later, another little five year old fought and fought and was given a second chance. During the year between the two cases, unknown numbers of children died of a mysterious illness. Doctors were confounded. Parents grieved, and found no answers. And children died... and died.
The National Reye's Syndrome Foundation was founded in 1974 by those two sets of parents whose five year old children were victimized by Reye's Syndrome with the bold intent of unmasking this horrible monster that terrorized helpless children. They were committed to finding answers... A reason. A reckoning....
Parents who had lost children to Reye's, and parents whose children miraculously survived Reye's, began to find one another and the Foundation. A grass-roots hands-across-the-country movement began to fight back and unravel this mystery and to warn other parents of the beast that stalked their children.
And finally, some few years later after much study and funding of research, epidemiology research connected aspirin (salicylate), combined with a viral infection like flu or chicken pox, with triggering Reye's Syndrome.
We finally knew what to warn parents not to do; Never give a child under the age of 19 aspirin or aspirin products!
Unfortunately, there is still no cure for Reye's Syndrome. There are no tests one can do to pre-determine susceptibility for the disease.
Unfortunately, we still see many parents who do not know about Reye's Syndrome; they do not know what Reye's really is or what the symptoms are - they were just told by their doctors not to give children aspirin. And they are not told that products like Pepto-Bismol, and Alka-Seltzer, and Pamprin and many many other prescription drugs and over the counter medicines contain aspirin (salicylates).
Unfortunately, many breastfeeding moms do not know that aspirin (salicylate) is transferable in breast milk! Horror!
Unfortunately, many of our tweens and teens self-medicate. We get those panicked phone calls every day at the Foundation; "My son just took aspirin for a headache! Help me - is he going to die?" Teens share their medications with their friends, unaware that it could kill their friend.
For 36 years we have guarded the lives of children; through research and awareness. Until we can resolve all of those "unfortunates" listed above, we -have- to remain on mission. We -have- to continue educating. We -have- to continue our Awareness Programs. We -have- to continue to share what we know.
We invite you to participate; to become a guardian angel for children - to spread education and awareness about the dangers and risk of aspirin products to our teens, tweens, new parents, and nursing mothers; in schools, in daycare centers, in church, and at work.
Believe it: One word of warning does save a child's life....